BACKGROUND: While continuation of oral anticoagulation (OAC) with warfarin may be preferable to interruption and bridging with heparin for patients undergoing cardiovascular implantable electronic device (CIED) implantation, it is uncertain whether the same strategy can be safely used with dabigatran.
OBJECTIVE AND METHODS: To determine the risk of bleeding and thromboembolic complications associated with uninterrupted OAC during CIED implantation, replacement, or revision, the outcomes of patients receiving uninterrupted dabigatran (D) were compared to those receiving warfarin (W).
RESULTS: D was administered the day of CIED implant in 48 patients (age 66 ± 12.4 years, 13 F and 35 M, 21 ICDs and 27 PMs), including new implant in 25 patients, replacement in 14 patients, and replacement plus lead revision in 9 patients. D was held the morning of the procedure in 14 patients (age 70 ± 11 years, 4 F and 10 M, 5 ICDs and 9 PMs). W was continued in 195 patients (age 60 ± 14.4 years, 54 F, and 141 M), including new implant in 122 patients, replacement in 33 patients, and replacement plus lead revision or upgrade in 40 patients. Bleeding complications occurred in 1 of 48 patients (2.1%) with uninterrupted dabigatran (a late pericardial effusion), 0 of 14 with interrupted D, and 9 of 195 patients (4.6%) on W (9 pocket hematomas), P = 0.69. Fifty percent of bleeding complications were associated with concomitant antiplatelet medications.
CONCLUSIONS: The incidence of bleeding complications is similar during CIED implantation with uninterrupted D or W. The risks are higher when OAC is combined with antiplatelet drugs.
Bibliographical notePublisher Copyright:
© 2013 Wiley Periodicals, Inc.
- cardiovascular implantable electronic device (CIED)
- implantable cardioverter defibrillator